Alert archive / Iowa / Red Flag Warnings in 2025

Red Flag Warning 1, NWS Sioux Falls, SD

January 28, 20255 counties in Iowa; Dakota County, Dixon County, Nebraska; 4 counties in South Dakota

NWS Sioux Falls, SD issued this red flag warning at Jan 28, 2025, 1:33 PM CST for 5 counties in Iowa; Dakota County, Dixon County, Nebraska; 4 counties in South Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 28, 2025, 1:33 PM CST (19:33 UTC)
Expired
Jan 28, 2025, 6:00 PM CST
In force
4 hr
Issued by
NWS Sioux Falls, SD

Counties Cherokee County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Bon Homme County, SD, Clay County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 90 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2025-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2025-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1496 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

311 
WWUS83 KFSD 281933
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
133 PM CST Tue Jan 28 2025

IAZ012-013-020-021-031-NEZ013-014-SDZ068>071-290000-
/O.NEW.KFSD.FW.W.0001.250128T1933Z-250129T0000Z/
Sioux-O'Brien-Plymouth-Cherokee-Woodbury-Dixon-Dakota-Bon Homme-
Yankton-Clay-Union-
133 PM CST Tue Jan 28 2025

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST SOUTH DAKOTA,
NORTHWEST IOWA AND FAR NORTHEAST NEBRASKA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 6 PM CST this evening.

* AFFECTED AREA...In Iowa, Sioux, O'Brien, Plymouth, Cherokee 
  and Woodbury. In Nebraska, Dixon and Dakota. In South Dakota, 
  Bon Homme, Yankton, Clay and Union.

* WINDS...West 20 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
157 
WWUS83 KFSD 282356
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
556 PM CST Tue Jan 28 2025

IAZ012-013-020-021-031-NEZ013-014-SDZ068>071-290100-
/O.EXP.KFSD.FW.W.0001.000000T0000Z-250129T0000Z/
Sioux-O'Brien-Plymouth-Cherokee-Woodbury-Dixon-Dakota-Bon Homme-
Yankton-Clay-Union-
556 PM CST Tue Jan 28 2025

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR SOUTHEAST SOUTH DAKOTA,
NORTHWEST IOWA AND FAR NORTHEAST NEBRASKA...

Northwest winds will diminish quickly after sunset.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Jan 28, 10:45 AM CST, 2 hours 48 minutes earlier. Its key messages:

  • Unseasonably warm temperatures, and low relative humidity will result in elevated to near-critical fire danger today. West winds will increase this morning, gusting 30 to 45 mph by afternoon. Please use caution with sources of sparks.
  • Very warm temperatures in the 40s and 50s will continue through the rest of this week. Today and Thursday are likely to be the warmest days, with Wednesday being a bit cooler. Today, a few cities may come close to meeting or breaking high temperature records. Stay tuned to see what happens!
  • Dry weather continues until Thursday evening when a low (<30%) chance of light rain exists for areas along and south of Highway 20. Rain should be clear of the area by Friday mid- morning.
  • By next week, a more active pattern looks to bring multiple chances of precipitation to the area.
Area forecast discussion, Jan 28, 10:45 AM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1045 AM CST Tue Jan 28 2025

.KEY MESSAGES...

- Unseasonably warm temperatures, and low relative humidity will
  result in elevated to near-critical fire danger today. West
  winds will increase this morning, gusting 30 to 45 mph by
  afternoon. Please use caution with sources of sparks.

- Very warm temperatures in the 40s and 50s will continue
  through the rest of this week. Today and Thursday are likely
  to be the warmest days, with Wednesday being a bit cooler.
  Today, a few cities may come close to meeting or breaking high
  temperature records. Stay tuned to see what happens!

- Dry weather continues until Thursday evening when a low (<30%)
  chance of light rain exists for areas along and south of
  Highway 20. Rain should be clear of the area by Friday mid-
  morning.

- By next week, a more active pattern looks to bring multiple
  chances of precipitation to the area.

&&

.DISCUSSION...
Issued at 319 AM CST Tue Jan 28 2025

THIS MORNING: Satellite shows an area of cirrus clouds over North
Dakota slowly working their way south. Otherwise clear skies and
light winds will aid in efficient radiational cooling through
Tuesday morning. HREF guidance indicates a 20-30% probability of fog
development. However, winds at the surface remain around 5 to 10
mph. This is likely too mixy for fog formation. However, given the
probabilities, patchy fog in low laying areas is not out of the
question. Since confidence is low, have left fog out of the forecast
for now, but will continue to monitor and update if needed.

TODAY: A swift moving clipper system is poised to move through the
Great Lakes region today. An associated short wave trough axis will
pass over our region at the same time, bringing a stout push of WAA
and a drying air mass. Temperatures in the 925 mb level will
warm to 2 to 4 degrees C. Model soundings indicate good mixing
through this layer, which will translate to warm afternoon
temperatures in the 40s and 50s, warmest along our southern
Missouri River counties. As a westerly flow regime tends to
outperform high temperatures, have blended NBM/NMB90 for highs.

A strong 40-50 kt 850 mb low level jet will develop behind the
trough axis this afternoon. While model soundings do not indicate we
will mix quite that high, the potential is there. We will, however,
tap into the stronger 30-40 kt winds above 925 mb. Mixing those down
to the surface will result in another breezy afternoon with westerly
winds becoming northwesterly at 20-25 mph and gusts of 30-40 mph.
Downslope enhancement on the eastern side of Buffalo Ridge may
result in locally higher gusts up to 45 mph briefly this afternoon.
The combination of gusty winds, dry air (dew points generally less
than 25 deg F), and warm temperatures will result in minimum
relative humidity values falling to less than 35% for most of the
region. Areas along the southern Missouri River counties will see
the lowest values dipping down to less than 30%. While this is above
critical thresholds for fire headlines, this will still result
in another day of High to Very High grassland fire danger. In
these conditions, fires have the potential to catch and spread
quickly, so please use caution around sources of sparks. Wind
gusts are expected to fall off quickly after sunset, becoming
light at 5-10 mph. While overnight winds will likely remain too
high for fog development, another night with clear skies and
effective radiational cooling could allow some patchy fog in low
laying areas to develop. Lows will fall into the mid 20s.

WEDNESDAY: Northwesterly flow aloft dominates as the SPG relaxes.
Winds will become southerly around 10 mph as an upper closed low
moves over the Four Corners region, and surface high pressure
develops over the central Plains Wednesday afternoon. CAA lingers
from the overnight into early afternoon, limiting our highs for
Wednesday slightly, in the 40s. However, this is still 15-20 degrees
warmer than average for this time of year.

THURSDAY: As the week continues, we'll see flow aloft to our north
become more westerly, as the closed upper low to the southwest
ejects out over the southern Plains. While there is low model
agreement on track at this time, the GFS and ECMWF do have the
system tracking far enough north to impact our southern counties,
mostly along and south of Highway 20 Thursday evening and overnight.
Ensembles indicate that there exists a 10-30% probability of
receiving 0.1" of liquid equivalent precipitation. Ensemble
temperatures indicate we should be warm enough that any
precipitation that does fall should be in the form of rain. Highs
for Thursday will be again in the 40s and 50s.

FRIDAY AND THE WEEKEND: Any lingering precipitation should be east
of the area by Friday mid-morning. Winds behind the system become
northerly and bring down some cooler air, decreasing Friday's highs
to 30s and 40s. Mostly zonal flow aloft continues through the
weekend and first part of next week. Long term guidance indicates
the passage of a few shortwaves, each with the potential to bring
some precipitation to the area. However, details at this time are
too sparse to have confidence in precipitation type or total.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1041 AM CST Tue Jan 28 2025

VFR conditions expected through the period with some high level
cirrus streaming overhead. Main aviation concern will be
westerly winds gusting between 30-40 kts this afternoon. These
winds should begin to fall off fairly quickly after sunset this
evening dropping below 15 kts out of the west toward and after
midnight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...AJP
AVIATION...Kalin
Hazardous weather outlook, Jan 28, 3:30 AM CST, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
330 AM CST Tue Jan 28 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-290930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
330 AM CST Tue Jan 28 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Westerly winds will increase this morning, gusting to 30-45 mph this
afternoon. Warm temperatures and low relative humidity will result in
elevated fire danger today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in Iowa, 2025Red Flag Warnings in South Dakota, 2025Red Flag Warnings in Nebraska, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.